Alert archive / Michigan / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 23, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Jun 2, 2006, 5:24 PM EDT for Mackinac County, Michigan. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 2, 2006, 5:24 PM EDT (21:24 UTC)
- Expired
- Jun 2, 2006, 5:58 PM EDT
- In force
- 34 min
- Issued by
- NWS Gaylord, MI
- Area
- Counties, with a storm outline in the text
County Mackinac County, MI
The radar
The NCL Michigan radar (KAPX), 141 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 9.4 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1367 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KAPX 022124 SVRAPX MIC097-022215- /O.NEW.KAPX.SV.W.0023.060602T2124Z-060602T2215Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GAYLORD MI 524 PM EDT FRI JUN 2 2006 THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MACKINAC COUNTY IN EASTERN UPPER MICHIGAN * UNTIL 615 PM EDT * AT 522 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR EPOUFETTE...OR ABOUT 28 MILES NORTHEAST OF ST. JAMES ON BEAVER ISLAND...MOVING SOUTHEAST AT 5 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... EPOUFETTE AROUND 610 PM EDT... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER. LAT...LON 4617 8518 4614 8534 4607 8534 4604 8514 $$
2 follow-up statements
000 WWUS34 KAPX 022138 SVSAPX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 537 PM EDT FRI JUN 2 2006 MIC097-022215- /O.CON.KAPX.SV.W.0023.000000T0000Z-060602T2215Z/ MACKINAC MI- 537 PM EDT FRI JUN 2 2006 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 615 PM EDT FOR MACKINAC COUNTY... AT 534 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR EPOUFETTE...OR ABOUT 27 MILES NORTHWEST OF ST. IGNACE...AND WAS NEARLY STATIONARY. THE SEVERE THUNDERSTORM WILL BE NEAR... EPOUFETTE AROUND 600 PM EDT... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER. LAT...LON 4615 8519 4612 8531 4607 8531 4604 8514 $$
000 WWUS34 KAPX 022158 SVSAPX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 558 PM EDT FRI JUN 2 2006 MIC097-022208- /O.CAN.KAPX.SV.W.0023.000000T0000Z-060602T2215Z/ MACKINAC MI- 558 PM EDT FRI JUN 2 2006 ...THE SEVERE THUNDERSTORM WARNING FOR MACKINAC COUNTY IS CANCELLED... AT 558 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM WHICH PROMPTED THE SEVERE THUNDERSTORM WARNING HAS WEAKENED. THE WARNING HAS THEREFORE BEEN CANCELLED. LAT...LON 4615 8519 4612 8531 4607 8531 4604 8514 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 4:04 PM EDT, 1 hour 20 minutes earlier.
Area forecast discussion, Jun 2, 4:04 PM EDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 404 PM EDT FRI JUN 2 2006 .DISCUSSION...TONIGHT...DEVELOPING TROUGHING ACROSS THE EASTERN STATES FOR THE WEEKEND. SHORT WAVE TROUGH SLOWLY CROSSES THE STATE TONIGHT...MAIN VORTICITY CENTER DROPPING SOUTHEAST ACROSS WI TOWARD MKE PER WATER VAPOR IMAGERY...SECONDARY CENTER HEADING ACROSS GREEN BAY. GETTING CONVECTIVE ACTIVITY POPPING IN VARIOUS LOCATIONS... ALONG LAKE MICHIGAN/HURON BREEZE ACROSS MACKINAC COUNTY AND LAKE SUPERIOR BREEZE ACROSS ONTARIO...OVER CENTRAL UPPER MI AS WELL AS ACROSS PORTIONS OF CENTRAL/SOUTHERN LOWER. ONSHORE FLOW HAS STABILIZED THINGS ADJACENT TO THE NORTHERN LOWER SHORELINE FROM MBL AROUND TO APN AS WELL AS UP AROUND WHITEFISH BAY...INLAND CAPES RUNNING FROM 400-600 J/KG. SOME ELEVATED SHOWERS REMAIN OVER EASTERN LAKE SUPERIOR IN ASSOCIATION WITH GREEN BAY VORTICITY CENTER. BASIC FORECAST IDEA FOR THE OVERNIGHT WILL ASSUME THAT MUCH OF THE PRECIPITATION WILL BE TIED TO THE DIURNAL CYCLE AND WEAKEN DURING THE EVENING. STILL THINK WE CAN KEEP MOST OF THE NORTHWEST LOWER SHORELINE DRY (AT LEAST SOUTH OF NORTHPORT)...ANTICIPATING ANY CONVECTION DRIFTING OUT OF THE U.P. AND NORTHEAST WI TO WEAKEN CROSSING LAKE MICHIGAN. AIR MASS ALSO MORE STABLE AROUND WHITEFISH BAY...WATCHING REMNANT BAND OF SHOWERS OVER EASTERN LAKE SUPERIOR OVER PAST COUPLE OF HOURS WITH RADARS SHOWING A DOWNWARD TREND. SO MAY ALSO BE ABLE TO STAY DRY OVER NORTHERN CHIPPEWA COUNTY. PROBLEM FOR THE OVERNIGHT DEALS WITH LINGERING MOISTURE AND STEEPER MID LEVEL LAPSE RATES (7C/KM 700-500MB) FORECAST TO REMAIN NORTH OF LAKE HURON. ANOTHER SHORT WAVE DROPPING INTO THE MAIN EASTERN TROUGH FORECAST TO REACH THE U.P. BY SATURDAY MORNING. THIS FEATURE COMBINED WITH LOW PRESSURE SPINNING UP OVER THE NORTHEAST COAST WILL INDUCE SOME MID LEVEL HEIGHT FALLS ACROSS THE GREAT LAKES...WHICH SHOWS UP WELL AT 700MB WHERE SHARP WIND SHIFT DEVELOPS LATE. IN ADDITION TO THE ADDED FORCING THIS TROUGH PROVIDES...WINDS VEER MORE NORTHEAST...AND MAY TRY TO PULL SOME OF THIS MOISTURE BACK TOWARD NORTHEAST LOWER LATE TONIGHT. CONCERNED ABOUT THE POSSIBILITY OF SOME SHOWERS DEVELOPING TO THE EAST AND SNEAKING IN THE BACKDOOR TOWARD DAYBREAK. WILL MAINTAIN A LOW CHANCE POP LATE AROUND DRUMMOND ISLAND AND PRESQUE ISLE/ALPENA COUNTIES. JPB SATURDAY AFTERNOON THROUGH SATURDAY EVENING...LOW-MID LEVEL CYCLONIC FLOW REMAINS BACK ACROSS NRN MICHIGAN WHILE LAST BIT OF MID LEVEL ENERGY (NOW COMING ACROSS N CENTRAL ONTARIO) SLIDES DOWN THROUGH LOWER MICHIGAN BRINGING LOWERING HEIGHTS/COOLER TEMPS ALOFT. WILL START THE MORNING WITH A LOW CHANCE FOR SHOWERS ACROSS A GOOD PORTION OF NE LOWER MICHIGAN IN THE MORNING (SEE ABOVE). FORECAST ATTENTION THEN TURNS TO SHOWER/THUNDERSTORM CHANCES ONCE AGAIN IN THE AFTERNOON. MODIFIED MID AFTERNOON SOUNDINGS USING 74/49 SFC PARCEL...YIELDING 500-700 J/KG MEAN LAYER CAPE ACROSS A GOOD CHUNK OF NRN LOWER MICHIGAN. CERTAINLY A MODEST AMOUNT (SIMILAR TO TODAY) BUT WITH LITTLE IN THE WAY OF CONVECTIVE INHIBITION. SO BASICALLY LOOKING FOR SOME SORT OF TRIGGERING MECHANISM IN THE AFTERNOON. WITH LIGHT NORTHERLY FLOW BEST CANDIDATE LIKELY IN THE FORM OF LAKE BREEZE CONVERGENCE ALONG THE HURON SIDE...AS WELL AS FLOW INTO THE HIGHER TERRAIN OF NRN LOWER MICHIGAN. SO...BELIEVE GREATEST CHANCES FOR SHOWERS/STORMS WILL OCCUR AROUND GRAYLING...DOWN THROUGH THE WEST BRANCH...GLADWIN...HOUGHTON LAKE AND CADILLAC AREAS...FROM MID AFTERNOON THROUGH EARLY EVENING. LIGHT OVERALL WIND FIELDS (<30 KNOTS THROUGH 500 MB) ONCE AGAIN ON SATURDAY. BUT WITH FREEZING LEVELS LOWERING TO 9-9500K FEET ANY ISOLATED SEVERE WEATHER THREAT WILL PRIMARILY BE PULSE TYPE HAILERS. SATURDAY NIGHT THROUGH MONDAY...LONGWAVE RIDGE OVER THE CENTRAL CONUS GETS SOMEWHAT SUPPRESSED AS PAC NW ENERGY AND FASTER/ZONAL FLOW PUSHES ACROSS THE NRN TIER OF STATES. MEANWHILE...SHORTWAVE TROUGH PASSING THROUGH THE GREAT LAKES ON SATURDAY UNDERGOES AMPLIFICATION DOWNSTREAM...ALLOWING SOME DEGREE OF RIDGING/DRY AIR TO NOSE ACROSS THE UPPER MIDWEST/NRN MICHIGAN FOR LATE SATURDAY THROUGH MONDAY. WITH THE RIDGING/SFC HIGH PRESSURE/DRY AIR ACROSS NRN MICHIGAN...GOING DRY FORECAST SATURDAY NIGHT THROUGH MONDAY LOOKS FINE AT THIS POINT ALONG WITH TEMPS REBOUNDING THROUGH THE 70S DURING THE DAY. FURTHER...GIVEN THE DEGREE OF DRY AIR...HAVE LOWERED CLOUD COVER ACROSS NRN MICHIGAN THROUGH THIS PERIOD PARTICULARLY FOR THE OVERNIGHT HOURS (OUTSIDE OF THE DIURNAL COMPONENT) TUESDAY THROUGH FRIDAY (EXTENDED PERIODS)...SOME SEMBLANCE OF A WARM FRONT/MOISTURE AXIS SLIDING INTO THE UPPER MIDWEST/WESTERN GREAT LAKES ON TUESDAY...FOLLOWED BY A WEAK COLD FRONTAL PASSAGE ON WEDNESDAY. SO WILL HAVE SHOWER/THUNDERSTORM CHANCES ACROSS THE FORECAST AREA TUESDAY/TUESDAY NIGHT...WITH RAIN SHOWERS LINGERING INTO WEDNESDAY. THEN...FORECAST TURNS A BIT MORE NEBULOUS PARTICULARLY DURING THE LATTER HALF OF THE WEEK...AS MEDIUM RANGE GUIDANCE (GFS90/ECMWF) SHOWING SIGNIFICANT DIFFERENCES IN THE PATTERN ACROSS THE GREAT LAKES. SPECIFICALLY...THE ECMWF CONTINUES TO FORECAST A CLOSED MID LEVEL LOW DROPPING INTO THE WESTERN GREAT LAKES LATE WEDNESDAY...HANGING ACROSS THE AREA THROUGH FRIDAY. THIS ARGUES FOR CONTINUING RAIN CHANCES AND COOLER WEATHER TO WRAP UP THE WORK WEEK...BY AND LARGE IN AGREEMENT WITH THE GOING FORECAST. MEANWHILE...THE GFS KEEPS THIS SYSTEM ACROSS S/SE CANADA UNTIL FRIDAY WHILE FAVORING MORE RIDGING ACROSS THE WESTERN GREAT LAKES THROUGH MOST OF THE WEEK. GIVEN THE DISAGREEMENT BUT PERSISTENCE OF THE ECMWF...WILL NOT STRAY MUCH FROM THE GOING FORECAST AND KEEP POPS THROUGH FRIDAY ALONG WITH TEMPS DIPPING BACK TO AT OR A LITTLE BELOW NORMAL. ADAM && .APX...WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jun 2, 3:53 PM EDT, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 353 PM EDT FRI JUN 2 2006 LHZ345>349-361-362-LMZ323-341-342-344-345-363-LSZ321-322-MIZ008- 015>036-041-042-031000- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-MICHIGAN WATERS OF NORTHERN LAKE HURON- MICHIGAN WATERS OF CENTRAL LAKE HURON-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-MANISTEE TO SLEEPING BEAR PT- MICHIGAN WATERS OF NORTHERN LAKE MICHIGAN-WHITEFISH BAY- ST. MARYS RIVER-CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE- CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE- GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD- MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC- 353 PM EDT FRI JUN 2 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER MICHIGAN. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING ACROSS SOUTHEAST UPPER MICHIGAN...AND PORTIONS OF NORTHERN LOWER MICHIGAN SOUTH OF A CADILLAC TO ALPENA LINE. SOME OF THE STRONGER STORMS MAY PRODUCE PENNY SIZED HAIL AND WIND GUSTS TO 45 MPH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY THUNDERSTORMS ARE POSSIBLE ON SATURDAY ACROSS NORTH CENTRAL AND NORTHEAST LOWER MICHIGAN. SEVERE THUNDERSTORMS ARE NOT EXPECTED. THERE IS ANOTHER CHANCE OF THUNDERSTORMS TUESDAY. .SPOTTER INFORMATION STATEMENT... SINCE WIDESPREAD SEVERE WEATHER IS NOT EXPECTED THIS EVENING... SPOTTER ACTIVATION IS NOT ANTICIPATED. JPB
In the hours before
Local storm report, Jun 2, 5:01 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
501 PM EDT FRI JUN 02 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM FUNNEL CLOUD 6 N ST. IGNACE 45.96N 84.73W
06/02/2006 MACKINAC MI LAW ENFORCEMENT
FUNNEL CLOUD WAS BEGINNING TO DISSIPATE
&&
KASThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 3:41 PM EDT | Severe Thunderstorm Warning | APX | Iosco | 64 min |
| Jun 2, 3:49 PM EDT | Severe Thunderstorm Warning | APX | Mackinac | 56 min |
| Jun 2, 3:53 PM EDT | Severe Thunderstorm Warning | APX | Chippewa | 52 min |
| Jun 2, 4:06 PM EDT | Severe Thunderstorm Warning | APX | Alcona | 39 min |
| Jun 2, 4:42 PM EDT | Special Marine Warning | APX | 63 min | |
| Jun 2, 4:47 PM EDT | Severe Thunderstorm Warning | APX | Mackinac | 28 min |
| Jun 2, 5:11 PM EDT | Severe Thunderstorm Warning | APX | Gladwin | 49 min |
| Jun 2, 5:25 PM EDT | Special Marine Warning | APX | 50 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.